What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 20, 11:26 AM EST, 51 minutes earlier.
Area forecast discussion, Jun 20, 11:26 AM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1226 PM EDT Thu Jun 20 2024
.SYNOPSIS...
Hot and humid conditions will persist today, with scattered
thunderstorms expected. Some stronger storms will produce
localized damaging winds and torrential rainfall which could
lead to spot flooding. Heat and humidity will shift slightly to
the south Friday, along with the main threat area for
thunderstorms. Temperatures finally look to cool into the 80s by
Saturday, with more relief coming early next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
1230 PM Update...
Difficult to pinpoint the location of the boundary this
afternoon. Showers have certainly held off with the boundary
looking to be more pronounced just north of our region.
Therefore pulled back on pops again for this update. Updated sky
cover to reflect satellite imagery while also blending into the
latest NBM.
930 AM Update...
Cut back on pops this morning as precipitations is slower to
move in. Also updated sky cover as there is a decent amount of
clearing in the center of our region with clouds creeping in
over the western portion. Also made minor changes to update
temperatures and dew points. Otherwise previous forecast remains
on track at this time.
400 AM Update...
Strong showers and thunderstorms just west of the CWA boundary
mostly weakened as they moved into the Finger Lakes and Thruway
corridor overnight/this morning. Meanwhile, the MCS over
southern Ontario is about to cross the Niagara River.
Overall thoughts on the evolution of convection today remains
mostly unchanged. Weakening convection over the Finger Lakes has
likely left a boundary somewhere around the Southern Finger
Lakes arcing back up towards Syracuse, though it's poorly
defined and not easily analyzed, especially at night. This
boundary is expected to be reinforced and pushed a little
southward as the MCS coming in from Ontario weakens and pushes
across the Lake Plain. Some scattered thunderstorms are possible
as the remnants push through this morning.
By afternoon, we'll end up with a west-east oriented (or WNW to
ENE) boundary across the middle of the CWA, likely just north of
the Southern Tier near the southern end of the Finger Lakes,
arcing back up towards the Mohawk Valley. This boundary will
then become the focus for thunderstorm development later this
afternoon and evening as additional weak perturbations in the
westerly flow aloft roll through the area.
PWAT values of 1.75 to around 2 inches, and warm cloud depths
of 11,000 feet will promote localized torrential downpours. The
orientation of the boundary parallel to the upper flow,
somewhat weak steering flow will further enhance the risk of
localized heavy rainfall, potentially falling in areas which
have already seen heavy rainfall in the past 48 or so hours
(mainly west of I-81). Some localized flooding issues could
occur later today, though the spotty nature of the heaviest
precip, and lingering questions over the location of the stalled
boundary preclude issuing a watch at this point.
While the focus for convection will be along the stalled out
boundary, scattered thunderstorms will also extend further north
towards the Thruway corridor. Fairly high CAPE values (at "fat
CAPE" profiles per BUFKIT) could result in some localized
downburst/microburst winds despite the relatively weak flow
aloft. With weak shear, the storms will tend to be very pulsey.
Although some convective debris will be around this morning,
and temperatures will be a hair cooler than the past day or two,
dewpoints will be a little higher, and Heat Index values will
still meet or exceed 95 across much of Central NY, with
upper-90s in valley locations, and pushing 100 in lower
elevations in PA. Thunderstorms will provide some relief this
afternoon, at the cost of the aforementioned heavy rain and
strong wind threats.
Today's convection will push the boundary further south for
Friday, with the Northern Tier of PA becoming the main focus for
stronger thunderstorms Friday afternoon, with a continued heavy
rain threat as low level moisture pools along the
boundary/front. Some "cooler" air will seep into north-central
NY, but Heat Index values still look to push 95 in the lower
elevations of the Southern Finger Lakes and Southern Tier of NY,
as well as Sullivan County. HI values will again push 100 in
NEPA, and the Heat Advisory has been extended through Friday
evening for south-central NY and all of NEPA.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
400 AM Update...
A quasi-stationary front draped over the region Friday night into
Saturday combined with a few weak perturbations in the flow
aloft will lead to additional scattered showers and
thunderstorms. Convection will be most likely during the
afternoon and early evening on Saturday with PoPs around 50-60%.
These values were lowered a bit from NBM which loaded in
categorical PoPs greater than 75% or portions of the area, and
while it is likely for there to be showers and storms, given its
scattered nature it's tricky to identify where those highest
PoPs may be at this point. Also, given the clouds, convection
and placement of the boundary, high temperatures Saturday will
be tricky as well. Highs are expected to be in the low to mid
80s across CNY while the Twin Tiers and NE PA can range from the
mid 80s to near 90 degrees in some valley locations.
The frontal boundary is expected to lift back northward Saturday
night into early Sunday and as the flow becomes more southwesterly,
it will lead to a very warm, muggy night with lows in the upper 60s
and low 70s.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
400 AM Update...
The strong upper-level ridge is expected finally begin breaking down
on Sunday as a shortwave trough and surface cold front approach from
the west and increase chances for showers and thunderstorms later
Sunday into Sunday night. Highs Sunday are generally expected to
range from the mid 80s to the low 90s. While there is some
uncertainty with the timing of the cold frontal passage between
Sunday night and early Monday, cooler, more refreshing air is
expected to filter in for Monday with highs mainly in the upper 70s
and low 80s and dew points retreat into the upper 50s and low 60s
during the afternoon. There is still a small chance of a shower or
thunderstorm as well on Monday with the upper level trough lagging
overhead. By Tuesday high pressure briefly builds in leading to a
dry day before another front looks to bring the chance for showers
and storms back into the area midweek. Temperatures are expected to
trend back up Tuesday but dew points stay relatively low in the
upper 50s and low 60s.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
VFR conditions will be in place at all terminals the rest of
this morning. Moving into the afternoon and evening, the chance
for scattered showers and thunderstorms will be greater across
the area in comparison to the past couple of days. While
confidence in timing and location of any storms is on the low
side due to the scattered nature of the convection, the CAMs
seem to hint at the best chance being over ITH, ELM and BGM.
However, the high res models have not be handling any convection
that has popped up the past few days very well, so this is
taken with a grain of salt. PROB30 groups are in for these three
terminals from 21-23Z, but a storm cannot be ruled out at the
other terminal sites, especially RME and SYR.
VFR conditions are expected later on this evening and into the
overnight hours for most locations. If ELM does see rain and has
some clearing, then fog does look likely, so this will be
something to monitor.
Outlook...
Friday through Monday...Spotty restrictions possible in showers
and thunderstorms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT Friday for PAZ038>040-043-044-047-
048-072.
NY...Heat Advisory until 8 PM EDT this evening for NYZ009-015>018-
036-037-044>046-057.
Heat Advisory until 8 PM EDT Friday for NYZ022>025-055-056-062.
Air Quality Alert until 11 PM EDT this evening for NYZ062.
&&
SYNOPSIS...MPH
NEAR TERM...ES/MPH
SHORT TERM...DK
LONG TERM...DK
AVIATION...AJG/DKHazardous weather outlook, Jun 19, 6:40 PM EST, 17 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
740 PM EDT Wed Jun 19 2024
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-202345-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-
740 PM EDT Wed Jun 19 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THURSDAY...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is also a slight risk for scattered severe thunderstorms
Thursday afternoon and evening over the region. A few storms may
produce heavy downpours, hail and strong damaging winds.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
PAZ043-044-047-048-072-202345-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
740 PM EDT Wed Jun 19 2024
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THURSDAY...
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THURSDAY...
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There is a marginal risk for isolated severe thunderstorms Thursday
afternoon and evening over the region. A few storms may produce heavy
downpours, hail and strong damaging winds.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
In the hours before
Special weather statement, Jun 20, 11:50 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1250 PM EDT Thu Jun 20 2024
NYZ022-201715-
Steuben NY-
1250 PM EDT Thu Jun 20 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL STEUBEN COUNTY THROUGH
115 PM EDT...
At 1250 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Cameron, or 12 miles east of Hornell, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bath, Thurston, Cameron, West Cameron, Cameron Mills, Risingville,
and North Cameron.
This includes the following highway exits...
Interstate 86/Route 17 between 38 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4234 7748 4240 7730 4215 7721 4212 7757
TIME...MOT...LOC 1650Z 353DEG 8KT 4230 7742
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MWGSpecial weather statement, Jun 20, 12:15 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
115 PM EDT Thu Jun 20 2024
NYZ022-201800-
Steuben NY-
115 PM EDT Thu Jun 20 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN STEUBEN COUNTY THROUGH
200 PM EDT...
At 114 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bath to near Hartsville. Movement was southeast
at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bath, Campbell, Canisteo, Thurston, Cameron, Savona, Greenwood,
Hartsville, West Cameron, and Cameron Mills.
This includes the following highway exits...
Interstate 86/Route 17 between 38 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4224 7774 4238 7729 4225 7711 4208 7766
4217 7775
TIME...MOT...LOC 1714Z 300DEG 7KT 4232 7734 4221 7772
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MWG